Weighted Smolyak algorithm for solution of stochastic differential equations on non-uniform probability measures

Nitin Agarwal, N. R. Aluru

Research output: Contribution to journalArticlepeer-review


This paper deals with numerical solution of differential equations with random inputs, defined on bounded random domain with non-uniform probability measures. Recently, there has been a growing interest in the stochastic collocation approach, which seeks to approximate the unknown stochastic solution using polynomial interpolation in the multi-dimensional random domain. Existing approaches employ sparse grid interpolation based on the Smolyak algorithm, which leads to orders of magnitude reduction in the number of support nodes as compared with usual tensor product. However, such sparse grid interpolation approaches based on piecewise linear interpolation employ uniformly sampled nodes from the random domain and do not take into account the probability measures during the construction of the sparse grids. Such a construction based on uniform sparse grids may not be ideal, especially for highly skewed or localized probability measures. To this end, this work proposes a weighted Smolyak algorithm based on piecewise linear basis functions, which incorporates information regarding non-uniform probability measures, during the construction of sparse grids. The basic idea is to construct piecewise linear univariate interpolation formulas, where the support nodes are specially chosen based on the marginal probability distribution. These weighted univariate interpolation formulas are then used to construct weighted sparse grid interpolants, using the standard Smolyak algorithm. This algorithm results in sparse grids with higher number of support nodes in regions of the random domain with higher probability density. Several numerical examples are presented to demonstrate that the proposed approach results in a more efficient algorithm, for the purpose of computation of moments of the stochastic solution, while maintaining the accuracy of the approximation of the solution.

Original languageEnglish (US)
Pages (from-to)1365-1389
Number of pages25
JournalInternational Journal for Numerical Methods in Engineering
Issue number11
StatePublished - Mar 18 2011


  • Non-uniform distributions
  • Smolyak algorithm
  • Sparse grid
  • Stochastic collocation method
  • Stochastic differential equations
  • Uncertainty quantification

ASJC Scopus subject areas

  • Engineering(all)
  • Applied Mathematics
  • Numerical Analysis


Dive into the research topics of 'Weighted Smolyak algorithm for solution of stochastic differential equations on non-uniform probability measures'. Together they form a unique fingerprint.

Cite this